Recalls

Hospira recalls injectable anesthetic Lidocaine due to particles floating in solution

Recalls Hospira logo1 Hospira recalls injectable anesthetic Lidocaine due to particles floating in solutionHospira, Inc., is recalling one lot of its injectable drug Lidocaine because of a confirmed report of discolored solution with visible particles floating in it as well as particulate embedded in the molded glass container. Hospira has identified the particulate as iron oxide, and said it is due to a supplier’s glass defect. Hospira is working with its supplier on implementing corrective and preventative actions.

To date, no adverse events have been reported related to this recall, however if patients are injected with the particles – depending on the particle size and number – it could block administration of the drug to the patient, causing a delay in therapy. Hospira says this is unlikely due to the size of the subvisible particulates identified.

It is more likely that particulates are able to pass through the catheter and may result in local inflammation, mechanical disruption of tissue or immune response to the particulate. In rare cases, particulates exposed to strong magnetic fields, such as an MRI, could potentially dislodge and cause tissue damage.

Lidocaine is an anesthetic that deadens feeling in an area of the body. It is given to patients before and during surgery, childbirth and dental work. It also treats emergency room heart rhythm problems.

This is the fifth recall of injectable anesthetic products Hospira has issued in recent months. The other recalls involved Lidocaine, Propofol, and Marcaine.

Any side effects with these products should be reported to the Food and Drug Administration at www.FDA.gov/Medwatch/Report.htm.

Sources:
FDA
Righting Injustice